Alert archive / Alabama / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 249, NWS Birmingham, AL

July 23, 2010Elmore County, Montgomery County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 23, 2010, 6:47 PM CDT for Elmore County, Montgomery County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2010, 6:47 PM CDT (23:47 UTC)
Expired
Jul 23, 2010, 7:15 PM CDT
In force
28 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Elmore County, AL, Montgomery County, AL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:21 PM CDT, 26 minutes earlier.

Area forecast discussion, Jul 23, 6:21 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 PM CDT FRI JUL 23 2010

.UPDATE...FOR 00Z AVIATION.

&&

.DISCUSSION...

WE ARE IN THE MIDDLE OF THE HOTTEST DAY OF THE YEAR OVERALL FOR
CENTRAL ALABAMA...WITH SEVERAL CITIES NOW REPORTING TEMPERATURES
AT OR ABOVE 100 DEGREES. THERE ARE A FEW SHOWERS AROUND (PERHAPS A
FEW RUMBLES OF THUNDER AS WELL)...BUT THE REMAINS THE EXCEPTION
RATHER THAN THE RULE. WILL HAVE TO DEAL WITH SOME LEFTOVER WEATHER
IN THE FIRST PERIOD TONIGHT...WITH SMALL POPS (20 PERCENT OR LESS)
IN THE SOUTHERN AND EASTERN COUNTIES.

WHAT CONVECTION WAS LEFT OF BONNIE LATE THIS AFTERNOON WAS FAIRLY
DISORGANIZED LOOKING ON SATELLITE IMAGERY. THE SYSTEM AS A WHOLE
DOES NOT COVER A LOT OF AREA...AND THE COMPUTER MODELS (AND
OFFICIAL TRACK FORECAST) SUGGEST ITS AFFECTS ON CENTRAL ALABAMA
WILL BE PERIPHERAL AT MOST.

SO...WE ARE LEFT WITH ANOTHER HOT DAY ON SATURDAY...AND THEN NOT
QUITE AS HOT ON SUNDAY. THE INDIRECT IMPACT OF BONNIE MAY BE TO
BRING DEEPER MOISTURE (HIGHER DEWPOINTS) INTO OUR AREA BY SUNDAY.
SO EVEN THOUGH TEMPS MAY BE SEVERAL DEGREES LOWER...HEAT INDEX
VALUES MAY NOT BE MUCH LOWER AT ALL DUE TO THE INCREASED HUMIDITY.

LONG RANGE MODELS IN GENERAL AGREEMENT THAT THE UPPER RIDGE WILL
BECOME RE-ESTABLISHED OVER ALABAMA BY THE MIDDLE OF NEXT WEEK.
THUS...ABOVE TO MUCH ABOVE NORMAL TEMPERATURES WILL LIKELY
CONTINUE. THERE IS SOME INDICATION THAT A LONGWAVE TROUGH MAY
ACTUALLY START TO DIG INTO THE EASTERN STATES NEXT WEEKEND. WE
SHALL SEE.

/61/

&&

.AVIATION...00Z TAF DISCUSSION.

AT ISSUANCE...NORTHERN SITES REMAIN FAIRLY QUIET.  CU FIELDS ARE
DIMINISHING AND A FEW HIGH CLOUDS REMAIN.  THIS WILL BE THE CASE
THROUGH THE MIDNIGHT HOUR WHEN TCL/EET/ANB WILL LIKELY BEGIN TO SEE
SOME MVFR FOG SETTLE IN.  TCL COULD SEE MORE HIGH CLOUDS THAN OTHER
SITES AS THE BLOW OFF FROM TROPICAL STORM BONNIE WILL LIKELY ONLY
AFFECT SOUTHWESTERN PORTIONS OF OUR AREA.

FOR THE SOUTHERN SITES OF MGM AND TOI...A LITTLE MORE ACTIVITY AT
ISSUANCE.  SHOWERS AND THUNDERSTORMS THAT WERE SCATTERED AT BEST
HAVE BECOME A LITTLE MORE ORGANIZED AND ARE AFFECTING BOTH SITES.
TOI SHOULD BE DONE BY 00Z...BUT MGM COULD STILL SEE SOME TSRA
THROUGH 01Z WITH A WIND GUST TO 30KTS.  THERE WILL STILL BE AN
OUTSIDE CHANCE OF SOME ISOLATED SHOWERS OVERNIGHT AT BOTH SOUTHERN
SITES BUT WITH THIS BEING SUCH A SMALL CHANCE...WILL LEAVE OUT OF
PREVAILING.  MVFR FOG LIKELY AT BOTH MGM AND TOI AFTER MIDNIGHT AS
WELL AS CURRENT RAINFALL WILL LIKELY INCREASE THE CHANCE OF THIS.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

27

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT SATURDAY FOR ALL OF CENTRAL ALABAMA.

&&
Hazardous weather outlook, Jul 23, 2:42 PM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 PM CDT FRI JUL 23 2010

ALZ011>015-017>050-241130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
242 PM CDT FRI JUL 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HEAT ADVISORY REMAINS IN EFFECT FOR ALL OF CENTRAL ALABAMA
TODAY AND TONIGHT.  AFTERNOON HIGHS WILL BE NEAR 100 DEGREES AREA
WIDE WITH HEAT INDICES BETWEEN 103 AND 109 DEGREES. OVERNIGHT LOWS
ARE ONLY EXPECTED TO DROP INTO THE MIDDLE 70S.

A FEW STRONG STORMS ARE POSSIBLE THROUGH 8 PM GENERALLY ALONG AND
SOUTH OF INTERSTATE 85. WIND GUSTS TO 45 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HIGH TEMPERATURES ARE EXPECTED IN THE 95 TO 100 DEGREE RANGE ON
SATURDAY AFTERNOON. HEAT INDICES WILL BE NEAR 105 DEGREES...
THEREFORE...THE HEAT ADVISORY WILL REMAIN IN EFFECT FOR SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

75

In the hours before

Special weather statement, Jul 23, 5:26 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT FRI JUL 23 2010

ALZ037-045-232315-
MACON AL-TALLAPOOSA AL-
526 PM CDT FRI JUL 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLAPOOSA AND NORTHERN
MACON COUNTIES UNTIL 615 PM CDT...

AT 523 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR NOTASULGA...MOVING WEST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LIBERTY CITY...
  FRANKLIN...
  WOODLAND...
  REELTOWN...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

14
Special weather statement, Jul 23, 5:48 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
548 PM CDT FRI JUL 23 2010

ALZ044-046-049-232330-
BULLOCK AL-MONTGOMERY AL-PIKE AL-
548 PM CDT FRI JUL 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MONTGOMERY...NORTHWESTERN
BULLOCK AND WESTERN PIKE COUNTIES UNTIL 630 PM CDT...

AT 544 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HARDAWAY TO PINE LEVEL TO
TROY UNIVERSITY...AND MOVING WEST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MEADVILLE...
  GOSHEN...
  PINE LEVEL...
  ANSLEY...
  DUBLIN...

14
Special weather statement, Jul 23, 6:09 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
609 PM CDT FRI JUL 23 2010

ALZ043-240000-
ELMORE AL-
609 PM CDT FRI JUL 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELMORE COUNTY UNTIL
700 PM CDT...

AT 605 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR REEVES AIRPORT...OR NEAR TALLASSEE...MOVING WEST AT
15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WETUMPKA...
  EMERALD MOUNTAIN...
  BLUE RIDGE...
  WARE...
  CLAUD...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

14

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:25 PM CDTSevere Thunderstorm WarningBMXMontgomery50 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.